21 June 2018
A number of performance-enhancing drugs (PEDs) are used illicitly to improve muscle strength by the bodybuilders. The misuse of these drugs is associated with serious adverse effects to different organs. A previously healthy 22-year-old male bodybuilder after taking stanozolol, clenbuterol, and triiodothyronine for 10 days presented to the hospital with symptoms of icteric sclera, progressive dyspnea, intermittent cough, and bloody sputum. He was diagnosed with dilated cardiomyopathy and acute hepatic injury. Rapidly progressive dilated cardiomyopathy and acute hepatic injury among bodybuilders in such a short period of time have not been reported. People using these drugs must monitor liver and cardiac functions regularly, and they should discontinue using PEDs after diagnosis of liver or cardiac abnormalities. Physicians should always consider the possibility of the PED abuse in the context of a young athlete suffering cardiomyopathy or hepatic injury.